The Ethics of Prenatal Dexamethasone Use

By Shoshana Tell

Congenital adrenal hyperplasia (CAH) is an autosomal recessive condition, involving inherited defects in one of the enzymes that facilitate the conversion of cholesterol into the glucocorticoid cortisol in the adrenal gland. The low levels of cortisol result in increased ACTH via negative feedback, which in turn results in increased stimulation and hyperplasia of the adrenal cortex, as well as increased production of other adrenal products spared by the enzymatic deficiency, such as androgens.

In female neonates, these increased prenatal androgens can lead to ambiguous genitalia and virilization, despite an XX genotype. In addition, some researchers have linked bisexual/homosexual sexual orientation with increased prenatal androgenization in CAH patients. Additional research has suggested that prenatal androgen exposure in such CAH patients is correlated with increased gender masculinization and tomboyish behavior.

Some medical ethicists consider the use of prenatal dexamethasone to be controversial. In order to be effective, dexamethasone must be given as soon as possible, before tests can determine if the fetus is indeed a female with CAH. In situations where both biological parents are carriers, there is a 1 in 8 chance that the fetus will be an affected female. This may be concerning given the lack of data concerning the safety of prenatal dexamethasone use. One study found that prenatal dexamethasone use lead to mild behavioral and cognitive issues in children, and animal studies have determined that dexamethasone may cause birth defects. Still, the exact risks of prenatal dexamethasone in humans remain unclear.

Meanwhile, proponents of prenatal dexamethasone use maintain that it prevents the potential psychological trauma of being born with ambiguous or masculinized genitalia, as well as the emotional and medical toll of surgery to later correct such genitalia. Still, if “normalizing” gender behavior and sexual orientation are ulterior motives, is this fundamentally the role of medicine? Or are these just side effects of dexamethasone’s main goal to ensure concordance between external genitalia and genotype/female gender identity in CAH patients?

Shoshana Tell is a second year medical student at the Albert Einstein College of Medicine and an EJBM Contributing Editor.

Advertisements
This entry was posted in Medical Ethics. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s